Michigan, 2003Hail and Damaging Winds in Michigan, April 20, 2003
April 20, 2003 · NWS GRR · 3 events in 3 counties and zones
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 20, 2:48 AM EST, 5 hours 7 minutes earlier.
Area forecast discussion, Apr 20, 2:48 AM EST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
348 AM EDT SUN APR 20 2003
...AND SO THE SNOW AND COLD AIR COMES BACK...
FOR TODAYS FORECAST PACKAGE...WE HAVE TO CONCERN OURSELVES WITH THE
CONVECTION WITH THE COLD FRONT TODAY. THEN WE HAVE TO LOOK AT THE
QUESTION OF SNOW MONDAY NIGHT? YES IT LOOKS LIKE WE WILL HAVE DEEP
ENOUGH MOISTURE AND COLD ENOUGH AIR FOR THAT.
AS FOR THE THUNDERSTORM QUESTION FOR TODAY...HAVING A 45 KNOT LOW
LEVEL JET AIMED AT THE GRR CWA AT 12Z THIS EASTER MORNING...PLUS
BEING JUST LEFT OF THE THERMAL RIDGE AND UNDER THE NOSE OF THE JET
STREAM CORE/SPEED MAX COMING AROUND THE FRONT SIDE OF THE DEVELOPING
UPPER LEVEL SYSTEM SORT OF GIVE A CLUE. SOME NEGATIVES ARE THERE IS
A CONSIDERABLE AMOUNT OF CLOUDINESS AROUND SO THERE WILL NOT BE
MUCH SURFACE HEATING TODAY. BY 18Z MOST OF THE CWA WILL HAVE COLD
ADVECTION BELOW 700 MB THATS NOT GOOD EITHER. SEEMS THE THRUST OF
THE CONVECTION WILL BE THE MID MORNING INTO EARLY AFTERNOON.
ACTUALLY THERE IS A DECENT SHORTWAVE ASSOCIATED WITH THE JET MAX AND
IT HAS REALLY PRODUCED CONSIDERABLE CONVECTION OVER MO. ANYWAY
THERE IS GOOD DIFFERENTIAL PVA BETWEEN 850 TO 300 MB WITH THIS
MORNING INTO EARLY THIS AFTERNOON OVER THE GRR CWA BUT THAT BECOMES
NEGATIVE BY MID AFTERNOON. THE 850 LI INDEX IS MARGINAL FOR STORMS
ACTUALLY. SURFACE LI ARE WORKABLE AS ARE LAPSE RATES AND CAPE VALUES
DECENT. GIVEN THE LACK OF SUNSHINE EXPECTED TODAY... AND THAT THE
STORMS WILL BE MOSTLY A 15Z TO 18Z EVENT OVER THE GRR CWA... I CAN
NOT GET TO EXITED ABOUT SEVERE THUNDERSTORMS. GIVEN THE 10000
FREEZING LEVEL AND DYNAMICS... HAIL AND WIND WOULD BE THE MOST
LIKELY. NOT ENOUGH LOW LEVEL WIND SHEAR FOR TORNADOES TODAY.
ONCE THAT IS OUT OF THE WAY... SAY BY LATE AFTERNOON... THEN THE
COLD AIR STARTS TO RETURN. SLOWLY AT FIRST...BUT BY MONDAY
AFTERNOON...30 TO 40 KNOTS 925MB TO 850MB NORTHWEST TO NORTH WINDS
WILL SPEED THE PROCESS CONSIDERABLY. ONCE TEMPERATURES START FALLING
THIS EVENING... THEY WILL KEEP FALLING INTO TUESDAY MORNING
THICKNESS GET COLD ENOUGH FOR SNOW...1000/850 1000/925 850/700 YOU
NAME IT ITS COLD ENOUGH. THE 0C HEIGHT IS ON THE GROUND OR NEAR
THE GROUND ON THE SOUNDINGS AFTER 06Z TUESDAY. SO... WITH THE UPPER
LEVEL TROUGH MOVING THROUGH...SNOW IT WILL THE AREA OF SHOWERS
WILL MOVE IN BY 12Z MONDAY AND CHANGE TO SNOW FROM NORTHWEST TO
SOUTHEAST BETWEEN 21Z AND 06Z.
ZONES BY 430 AM.
WDM
EXTENDED FORECAST DISCUSSION...
MEDIUM RANGE MODELS ARE A BIT QUICKER MOVING THE UPPER TROF OUT OF
THE REGION EARLY TUESDAY. WILL CONTINUE THE CHC OF LIGHT SNOW EARLY
TUESDAY FOR EASTERN AREAS OF THE CWA...BUT WILL REMOVE MENTION OF
PCPN OVER THE WESTERN HALF. ONCE THIS SYSTEM DEPARTS NORTHWEST FLOW
WILL DOMINATE ALOFT...KEEPING US COOL AND DRY. HAVE DECIDED TO
REMOVE THE MENTION OF PCPN ON FRIDAY AS MODELS TRENDS NOW SHOW
ANOTHER CANADIAN HIGH WILL DRIFT SOUTHEAST OVER THE GREAT LAKES
DURING THIS TIME FRAME. THIS WILL KEEP THE SOUTHERN STREAM SYSTEM
OVER THE FAR SOUTHERN STATES AND ANY PCPN SHOULD STAY SOUTH OF THE
MI BORDER.
WITH THE NORTHWEST FLOW DOMINATING TEMPS FROM DAY TO DAY WILL NOT
VARY MUCH. GENERALLY UPPER 20S TUESDAY NIGHT WILL SLOWLY WARM TO
MID 30S BY FRIDAY NIGHT. DAYTIME HIGHS SHOULD BE AROUND 50
TUESDAY...WARMING TO AROUND 60 BY FRIDAY.
JK
.GRR...NONE.
Hazardous weather outlook, Apr 20, 5:24 AM EST, 2 hours 31 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211015-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
624 AM EDT SUN APR 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS AREA EXPECTED OVER SOUTHWEST LOWER MICHIGAN FROM TIME
TO TIME INTO THIS AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON...MOSTLY SOUTH AND EAST OF INTERSTATE
69. IN THAT AREA...SOME OF THE STRONGEST THUNDERSTORMS COULD HAVE
WIND GUSTS TO 70 MPH AND 1 INCH HAIL. THE MOST LIKELY TIME FOR THAT
WOULD BE FROM NOON TILL ABOUT 400 PM. THESE STORMS WOULD MOVE TO THE
NORTHEAST AROUND 55 TO 60 MPH.
ELSEWHERE AND OTHERWISE...A COLD FRONT OVER WESTERN ILLINOIS AND
WESTERN WISCONSIN WILL MOVE ACROSS SOUTHWEST MICHIGAN LATE THIS
AFTERNOON AND END THE RISK OF THUNDERSTORM BY MID AFTERNOON NEAR THE
LAKE MICHIGAN SHORE...TO THE LATE AFTERNOON OR EARLY EVENING IN THE
LANSING AND JACKSON AREAS.
CURRENTLY THERE IS A LONG LINE OF THUNDERSTORMS FROM SOUTHEAST
MISSOURI TO NEAR GARY INDIANA. THIS AREA OF THUNDERSTORMS WILL MOVE
INTO SOUTHWEST MICHIGAN BY MID MORNING BRINGING HEAVY RAIN...GUSTY
WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS ARE NOT
THE STORMS THAT COULD BECOME SEVERE. AFTER THESE STORM MOVE
THROUGH BY LATE MORNING...THE COLD FRONT MOVING INTO SOUTHWEST
MICHIGAN IS EXPECTED TO INITIATE ANOTHER LINE OF THUNDERSTORM OVER
WESTERN LOWER MICHIGAN. IT IS THAT LINE THAT IS EXPECTED TO MOVE
EAST ACROSS THE REST OF LOWER MICHIGAN THIS AFTERNOON. THIS SECOND
SET OF THUNDERSTORMS WOULD HAVE THE BEST SEVERE WEATHER THREAT.
AREA SOUTH AND EAST OF INTERSTATE 69 WILL SEE THE MOST SUNSHINE
TODAY...AND WOULD CAUSE THAT AREA TO HAVE THE GREATEST SEVERE
WEATHER THREAT.
ONCE THE FRONT MOVES THROUGH JUST SCATTERED SHOWERS ARE EXPECTED
UNTIL AROUND MIDNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
BEHIND THE COLD FRONT ON MONDAY ONCE AGAIN VERY COLD AIR WILL MOVE
BACK INTO LOWER MICHIGAN. THIS AIR IS SO COLD THE TEMPERATURE WILL
FALL DURING THE DAYLIGHT HOURS. THIS WILL CAUSE SCATTERED RAIN
SHOWERS TO CHANGE TO SCATTERED SNOW SHOWERS BY LATE AFTERNOON OVER
WEST CENTRAL LOWER MICHIGAN. THE SHOWERS WILL CHANGE TO SNOW SHOWERS
ACROSS THE REST OF SOUTHWEST MICHIGAN BY MIDNIGHT. AT THIS TIME NO
SIGNIFICANT ACCUMULATIONS OF SNOW ARE EXPECTED MONDAY NIGHT. AFTER
THAT...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE REST OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/GRR/ (ALL LOWER CASE)
WDM
Thunderstorm Wind, Allegan
- When
- April 20, 7:55 AM EST
- Where
- Allegan County, Otsego
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.467, -85.683
An isolated severe thunderstorm brought down several trees and wires in Otsego. Several wires were also blown down two miles south of Holland.
Hail, Jackson
- When
- April 20, 3:25 PM EST
- Where
- Jackson County, Jackson
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.233, -84.400
One and three quarters inch hail was reported by Blackman township police and fire personnel 5 miles north of Jackson. A report of a large tree down was also received from Spring Arbor, and a one foot diameter pine tree was snapped in half 5 miles southwest of Spring Arbor.
Thunderstorm Wind, Ingham
- When
- April 20, 3:40 PM EST
- Where
- Ingham County, Dansville
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.550, -84.300
Numerous trees were blown down by thunderstorm wind gusts across the eastern half of Ingham county. A few power lines were also blown down across that area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, April 20, 20032 deaths · 1 event
- Hail and Damaging Winds in Ohio, April 20, 2003$145 million · 1.75 in hail · 12 events
- Flash Flooding and Hail in Tennessee, April 20, 20031 injured · $203,000 · 1.75 in hail · 38 events
- Hail and Damaging Winds in Ohio, April 20, 2003$558,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Michigan, April 20, 2003$77,000 · 1 in hail · 26 events
- Hail and Damaging Winds in Kentucky, April 20, 2003$106,000 · 1.75 in hail · 16 events
- Hail and Lightning Strike in Mississippi, April 20, 2003$150,000 · 0.75 in hail · 3 events
- Damaging Winds in Ohio, April 20, 2003$105,000 · 55 kt wind · 3 events
- Tornado and Hail in Kentucky, April 20, 2003$16,000 · F1 · 4 events
- Hail and Damaging Winds in Indiana, April 20, 2003$35,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Indiana, April 20, 2003$20,000 · 2 in hail · 18 events
- Hail and Damaging Winds in Ohio, April 20, 2003$20,000 · 55 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349680, 5349682, 5349681.